Skip to Main Content

++

INTRODUCTION

++

Until now, we have discussed several paradigm shifts required to improve patient safety. The dominant one, of course, is replacing an environment based on “blame and shame” with one in which safety is viewed as a top priority and systems thinking is employed effectively. Second is an awareness of the impact of culture and relationships on communication and the exchange of information. This chapter* will introduce another lens through which to view safety problems: how human factors engineering (HFE) can improve the safety of person–machine interactions and the environment in which healthcare providers work.

*A previous version of this chapter was coauthored by Bryan Haughom, MD.

++

To prime ourselves for a discussion of HFE, let us consider the following scenarios:

  • An obstetric nurse inadvertently connects an opiate pain medication intended for an epidural catheter into a mother's intravenous (IV) line, leading to the patient's death.1 A subsequent review demonstrated that the bags and lines used for epidural and IV infusions were similar in size and shape, leaving nothing but human vigilance to prevent a bag intended for epidural use from connecting to an IV catheter or hub.

  • A hospitalized elderly man dies after a heart attack suffered while in a monitored bed in one of America's top hospitals. A later investigation reveals that the main crisis monitor had been turned off, and multiple lower level alarms—including ones that showed that the patient's heart rate was slowing dangerously for nearly half an hour before his heart stopped—weren’t noticed by the busy nursing staff, who had become so inured to frequent false alarms that they suffered from “alarm fatigue.”2

  • Modern multichannel infusion pumps are routinely used in the ICU to administer multiple medications and fluids through a single central line (Figure 7-1). This often results in a confusing tangle of tubes that cannot be easily differentiated. No surprise, then, that a busy ICU nurse might adjust the dose of the wrong medication.

  • Medications are often stored in vials in doses that are highly concentrated. This means that they frequently need to be carefully diluted before being administered. For example, a vial of phenylephrine contains 10 mg/mL, while the usual IV dose administered to patients is 0.1 mg—one-hundredth of the dose in the vial! Inadvertent administration of full strength phenylephrine can cause a stroke.

  • An elderly patient dies when a Code Blue team—responding to the call for help after a cardiac arrest—is unable to connect the defibrillator pads to the defibrillator.3 A subsequent analysis showed that over the years the hospital had accumulated more than a dozen defibrillator models on its floors, so providers were often unfamiliar with the models at hand and incompatibilities were common.4

++
++
Figure 7-1

A modern sea of intravenous drips and lines. Is it any wonder that there are sometimes errors when incorrect medications or rates are administered to a desperately ill patient? (Courtesy of ...

Pop-up div Successfully Displayed

This div only appears when the trigger link is hovered over. Otherwise it is hidden from view.